Liver Toxicity Treatment: Options and Recovery

Liver toxicity, or hepatotoxicity, is inflammation of the liver in response to a harmful substance. The goals of treatment are to manage symptoms, regenerate damaged liver cells, and prevent further damage. Options may include medication, supportive therapy, emergency care, liver transplantation, and stopping exposure to the toxin.

Liver toxicity can result from alcoholic substances, chemicals, and herbal and nutritional supplements. Certain medications can also cause this condition, which medical professionals may then refer to as drug-induced liver injury (DILI).

This article discusses treatment options for liver toxicity along with symptoms, causes, and diagnosis. It also examines the perspectives of people with this disease.

According to a 2021 article, DILI is generally reversible and resolves 3–12 months after a person has ended their exposure to the toxin.

Depending on the cause and severity, medical treatment can sometimes reverse any liver damage that has occurred. A person’s symptoms may also improve once exposure to the toxin has stopped.

However, without timely diagnosis and treatment, liver toxicity can lead to irreversible buildup of scar tissue, causing permanent liver damage or acute liver failure.

A person with permanent liver damage will need a liver transplant to restore liver function. Although treatment can sometimes reverse acute liver failure, a liver transplant can also be the only cure in many cases.

According to a study in the Journal of Hepatology, discontinuation of the offending drug or agent is the first step in the management of liver toxicity. The researchers note that in most cases of liver toxicity, people recover immediately without further treatment after the exposure stops.

Depending on the toxin responsible, a person can end their exposure by:

  • change their medication on the recommendation of a doctor
  • stop drinking alcohol
  • refrain from taking recreational drugs or herbal or nutritional supplements
  • limit or avoid exposure to any toxic substances in the workplace, if possible
  • take only the recommended dose of prescription and over-the-counter (OTC) medications

A doctor will take a person’s medical history and ask about any recent medications, as well as herbal and dietary supplements.

It can help the doctor to:

  • determine the substance that causes liver damage
  • recommend best practices for stopping exposure
  • monitor the improvement of a person’s symptoms after withdrawal of the offending substance

Depending on the type of drug causing liver toxicity, the doctor can administer an antidote to counter the effect of DILI and prevent liver damage.

Examples include:

  • acetylcysteine ​​for acetaminophen overdose
  • carnitine for valproate poisoning
  • glucocorticoids for immune-mediated DILI
  • cholestyramine for leflunomide-induced acute liver injury

A doctor may administer silymarin — alone or in combination with benzylpenicillin — for fungus-induced toxicity. However, more research is needed to demonstrate the effectiveness of this treatment.

For more advice, a person or loved one can call the poison control hotline at 800-222-1222. They can also check the Poison Control website for more information.

Doctors may recommend supportive therapy to treat severe symptoms of liver toxicity.

Treatment may include a combination of IV fluids and medications to treat dehydration, nausea, and vomiting.

It may also involve monitoring a person’s vital signs and placing a breathing tube in the airway to move air in and out of the lungs if a person is having difficulty breathing.

A person may not feel the effects of an overdose immediately and will still need emergency care even if symptoms are mild.

Those who have overdosed will need emergency care to remove the toxin and reduce its effect on the body.

Emergency care is needed for anyone who experiences:

  • seizures
  • breathing difficulties
  • loss of consciousness

A liver transplant may be the only option for people who have severely impaired liver function and have not responded to other forms of medical treatment.

In this surgery, a surgeon replaces scarred liver tissue with healthy tissue. The 1-year survival rate for liver transplant recipients with acute liver failure is 80%.

Research from 2019 indicates that many people with liver toxicity who receive prompt treatment recover fully in 2–3 months.

Symptoms should go away 3–12 months after a person stops taking the drug.

Whenever the liver filters toxic substances, some liver cells die. Although the liver has the unique ability to regenerate after damage, constant exposure to toxins can damage this organ beyond the point of repair.

The survival rate for someone with liver toxicity depends on the cause and severity of the scarring. After treatment, many people with liver toxicity have favorable results.

Although rare, people with DILI may develop other liver complications with less favorable outcomes, such as missing bile duct syndrome and cholestatic liver disease.

Symptoms of liver toxicity can range from mild and nonspecific to severe. In some cases, a person may not have any symptoms.

Serious symptoms can include:

  • jaundice
  • encephalopathy, which is brain damage
  • coagulopathy, which leads to excessive bleeding
  • ascites, which is abdominal swelling due to fluid buildup

Less severe symptoms may include:

  • nausea
  • vomiting
  • fever
  • fatigue
  • chills
  • abdominal pain
  • loss of appetite
  • itchy skin

Liver toxicity can be difficult to diagnose because the symptoms are generally similar to those of other liver diseases.

Certain tests and procedures can help doctors detect liver toxicity. These include:

  • Physical examination: The doctor will examine the liver area for any tenderness or swelling.
  • Blood test: The doctor may look for specific biomarkers in the blood to assess liver function. A person may have liver toxicity if their levels of liver enzymes – alanine aminotransferase and alkaline phosphatase – are higher than usual.
  • Imaging tests: Imaging tests such as ultrasound, CT scan, or MRI can help the doctor inspect the liver and detect any scarring.
  • Liver biopsy: The doctor may take a small sample of the liver and send it to a lab, where pathologists will examine it under a microscope to check for any abnormalities.

There are various possible causes of liver toxicity, including the ones below.

Alcohol

The UK’s National Health Service (NHS) notes that drinking too much alcohol for a prolonged period can lead to a buildup of toxins that can damage the liver and reduce its ability to repair itself.

Acetaldehyde is the toxic byproduct that occurs when the liver breaks down alcohol. It can build up in the liver, causing permanent scarring and liver cell death.

Medications

Certain prescription and over-the-counter medications can cause liver toxicity, especially when a person takes them with alcohol.

Acetaminophen is the most common over-the-counter medication that causes liver toxicity. Other over-the-counter medications that may have this effect include aspirin, ibuprofen, and naproxen.

Prescription drugs that are associated with liver toxicity include:

  • statins
  • antibiotics
  • sedative drugs
  • cancer drugs
  • anti-hormonal drugs
  • immunosuppressive agents
  • neuropsychiatric drugs

Research from 2016 suggests that drug-induced liver toxicity is responsible for 50% of all cases of acute liver failure and 5% of all hospitalizations.

Herbal and nutritional supplements

According to a study 2018some herbal supplements containing aloe vera, cascara, black cohosh, chaparral, and comfrey may be toxic to the liver.

Also, an overdose of nutritional supplements can damage the liver.

Industrial chemicals

Ingestion, inhalation or direct skin contact with workplace chemicals can be toxic to the body.

A person can develop liver toxicity by consuming alcohol, drugs or dietary supplements or by exposure to industrial chemicals. Stopping exposure to the toxic agent is the first line of treatment for liver toxicity.

Other forms of treatment include medication, supportive therapy, and emergency care. In rare cases, a liver transplant may be necessary. Treatment aims to reverse liver damage while restoring liver function, and it usually leads to favorable outcomes.

Comments are closed.